Hail, Marion
- When
- September 3, 4:45 PM EST
- Where
- Marion County, Green Camp
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.530, -83.220
Penny to nickel sized hail was observed.
A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front. A few of the stronger thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 2:35 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 335 PM EDT SAT SEP 3 2011 .SYNOPSIS... A COLD FRONT OVER THE WESTERN LAKES WILL MOVE ACROSS THE AREA SUNDAY. CANADIAN HIGH PRESSURE WILL BUILD TOWARD THE AREA FROM THE NORTHWEST BEHIND THE FRONT MONDAY. THE REMNANTS OF TROPICAL STORM LEE IS EXPECTED TO MOVE TOWARD THE REGION FOR MID AND LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WATCHING WHETHER ANY THUNDERSTORMS WILL DEVELOP IN THE CWA BEFORE 23Z. SOME CLOUD DEVELOPMENT OVER SOUTHWEST OHIO IS TRYING TO EVOLVE NORTHWARD AND THAT COULD MEAN ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP...AT THIS TIME WILL TRY TO KEEP IT 20 POPS FOR EARLY THIS EVENING. WATCHING THE SHOWERS AND THUNDERSTORMS OVER NORTHERN ILLINOIS...THEY SHOULD SPREAD INTO NORTHWEST OHIO AFTER DARK. SOME QUESTION IF THEY WILL CONTINUE MOVING EAST OR WEAKEN AS PER THE GFS MODEL. AT THIS MOMENT BEGINNING TO LEAN TOWARD THE NAM SOLUTION FOR TONIGHT. SOME OF THE THUNDERSTORMS COULD BE ON THE STRONG SIDE. SOME LOCATIONS MAY TOUCH HEAT ADVISORY CRITERIA BRIEFLY...NOT ENOUGH TO WARRANT A HEADLINE. LOWS ARE TOUGH...WENT ON THE MILD SIDE BUT WITH SOME SHOWERS AND THUNDERSTORMS THEY COULD DROP OFF A LITTLE. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... THE FORECAST IS TOUGH...USED A BLEND OF THE NAM AND GFS FOR THE FORECAST. THERE WILL BE SOME SHOWERS AND THUNDERSTORMS SUNDAY AND THEN THEY SHOULD DECREASE AS THE HIGH TRIES TO BUILD IN FROM THE NORTHWEST. THE NAM SEEMS TO BE TOO QUICK IN DRYING THINGS OUT SUNDAY NIGHT...THE GFS/ECMWF ARE SLOWER WHICH MAKES SENSE. A LITTLE BREAK AND THEN WE WILL WAIT FOR THE REMNANTS OF TROPICAL STORM LEE TO MOVE UP INTO THE AREA. THE HIGHS FOR SUNDAY ARE TOUGH...WENT CLOSER TO THE MOS GFS NUMBERS AS WE MIGHT HAVE A BREAK IN THE SHOWERS AND THUNDERSTORMS. OTHERWISE USED A MIX OF THE GUIDANCE FOR THE TEMPERATURES. WHILE THE FLOW IS ONSHORE WENT WARMER FOR LOWS CLOSE TO LAKE ERIE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE FORECAST MODELS CONTINUE TO SHOW THE TROPICAL SYSTEM OVER THE GULF MOVING NORTHWARD THROUGH THE COMING WEEK...MAKING IT A WET ONE FOR US WEDNESDAY THROUGH FRIDAY...AND THEN SOME DRYING LATE FRIDAY NIGHT INTO SATURDAY AND SUNDAY. I PRETTY MUCH KEPT THE PREVIOUS EXTENDED FORECAST AND GRIDS WITH VERY LITTLE CHANGE SO WE WOULDN'T BE FLIP FLOPPING THE NEXT SEVERAL FORECAST CYCLES. SO WILL KEEP CHC TO SLGT CHC OF PCPN FOR THURSDAY AND FRIDAY. WILL KEEP TEMPERATURES NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES FOR THE PERIOD THURSDAY THROUGH SATURDAY. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... WEAK HIGH PRESSURE OVER THE AREA THIS AFTERNOON WILL PROVIDE A LIGHT WIND GRADIENT ACROSS THE SITES. A LAKE BREEZE IS POSSIBLE THIS AFTERNOON FOR TAF SITES KERI AND KCLE WITH WINDS COMING AROUND TO THE NW...OTHERWISE GENERALLY LIGHT SOUTHWEST WINDS. SOME SCATTERED CLOUDS POSSIBLE THIS AFTERNOON DUE TO THE ABUNDANCE OF MOISTURE. A COLD FRONT LOCATED THIS AFTERNOON OVER THE CENTRAL GREAT LAKES REGION WILL APPROACH THE FORECAST AREA LATE TONIGHT AND SUNDAY. LOOK FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE TONIGHT AND A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY. OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY. NON VFR CONDITIONS TO CONTINUE PROBABLY INTO WEDNESDAY WITH SHOWERS MAINLY ACROSS NE OH/NW PA. && .MARINE... A WEAK GRADIENT ACROSS THE LAKES THIS EVENING WILL POSSIBLY RESULT IN SOME LAKE BREEZES DEVELOPING...THEN WINDS BECOMING MORE SOUTHERLY OR SOUTHWEST OVERNIGHT. A COLD FRONT OVER CENTRAL GREAT LAKES REGION WILL DROP SOUTHWARD LATE TONIGHT AND SUNDAY. THIS WILL TURN THE WINDS WEST AND NORTHWEST WITH THE COLD FRONT SUNDAY NIGHT. LOOK FOR A COUPLE SURGES OF INCREASED WINDS AND WAVES. THE FIRST OCCURS SUNDAY NIGHT AND EARLY MONDAY WITH THE SURFACE COLD FRONT THEN WINDS DIMINISH A BIT MONDAY AFTERNOON. THEN A SECOND INCREASE AS THE UPPER TROUGH MOVES OVER THE LAKE MONDAY NIGHT AND TUESDAY AS WINDS TURN MORE NORTHERLY AND NORTHEAST. SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE BUILDS OVER THE LAKE BY MIDWEEK AS THE COLD FRONT AND TROPICAL SYSTEM MERGE OVER THE SOUTHERN AND CENTRAL APPALACHIANS AND OVER THE MID-ATLANTIC STATES. BY THIS MIDWEEK TIME FRAME THE FLOW WILL BECOME MORE NORTHEASTERLY...WHERE THE WINDS MAY INCREASE DEPENDING ON INFLUENCE OF THE COLD FRONT AND TROPICAL SYSTEM MOVING EAST OF OUR FORECAST AREA. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...BC AVIATION...BC MARINE...BC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 346 PM EDT SAT SEP 3 2011 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-042000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 346 PM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG TO SEVERE. LOCALLY HEAVY RAIN WILL ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE THE MOST LIKELY THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY. LEZ061-142>149-162>169-042000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 346 PM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 529 PM EDT SAT SEP 3 2011 OHZ036-032230- MARION- 529 PM EDT SAT SEP 3 2011 ...STRONG THUNDERSTORMS MOVING ACROSS MARION COUNTY... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LA RUE...OR 9 MILES WEST OF MARION...MOVING EAST AT 20 MPH. SMALL HAIL AND GUSTY WINDS OF UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY MOVE NEAR PROSPECT...WALDO...MARION...NEW BLOOMINGTON...GREEN CAMP AND CALEDONIA.
The Cincinnati radar (KILN), 134 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Penny to nickel sized hail was observed.
Quarter sized hail was observed.
Thunderstorm winds tore the roof off of a barn and toppled several trees.
Thunderstorm winds toppled several utility poles and knocked down several power lines north of Findlay.
Thunderstorm winds downed many trees across Seneca County.
Thunderstorm winds downed several trees near Mt. Gilead.
A thunderstorm downburst caused a quarter mile long damage path near Marblehead. Many trees were downed and at least a couple homes sustained structural damage from downed trees and limbs. Several other homes and cottages lost windows or siding. At least four vehicles were damaged by fallen trees.
Thunderstorm winds downed several trees and large limbs.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed a large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344988, 344989, 344992, 344994, 346228, 346239, 346238, 346240, 346229, 346230.